Alert archive / Arizona / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 24, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 27, 2016, 3:50 PM MST for Gila County, Arizona. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2016, 3:50 PM MST (22:50 UTC)
- Expired
- Jul 27, 2016, 4:15 PM MST
- In force
- 25 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
County Gila County, AZ
The radar
The Phoenix radar (KIWA), 134 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 10.8 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 181 J/kg
- Mixed-layer CIN
- -347 J/kg
- Mixed-layer LCL
- 2326 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
123
WUUS55 KPSR 272250
SVRPSR
AZC007-272315-
/O.NEW.KPSR.SV.W.0024.160727T2250Z-160727T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
350 PM MST WED JUL 27 2016
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA...
COOLIDGE DAM AND COOLIDGE RESEVOIR..
* UNTIL 415 PM MST
* AT 348 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
WAS LOCATED OVER SAN CARLOS RESERVOIR...OR 21 MILES NORTHEAST OF
CHRISTMAS...AND MOVING SOUTH AT 25 MPH. BOATERS ARE VULNERABLE TO
STRONG WINDS.
* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
EAST CENTRAL GILA COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3347 11016 3345 11017 3342 11032 3333 11044
3331 11046 3334 11048 3336 11043 3361 11002
3359 11000 3346 11001
TIME...MOT...LOC 2248Z 351DEG 22KT 3323 11043
$$
HV1 follow-up statement
950
WWUS55 KPSR 272312
SVSPSR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
412 PM MST WED JUL 27 2016
AZC007-272320-
/O.EXP.KPSR.SV.W.0024.000000T0000Z-160727T2315Z/
GILA AZ-
412 PM MST WED JUL 27 2016
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GILA COUNTY WILL
EXPIRE AT 415 PM MST...
SEVERE THUNDERSTORMS ISSUED EARLIER FOR THE COOLIDGE DAM AREA HAS
MOVED SOUTHWEST OF THE DAM...AND INTO THE REMOTE AREA OF THE GILA
RIVER. THE SEVERE THUNDERSTORM WARNING IS NO LONGER A THREAT TO THE
COOLIDGE DAM AREA AND THE WARNING WILL EXPIRE ON TIME.
LAT...LON 3347 11016 3345 11017 3342 11032 3333 11044
3331 11046 3334 11048 3336 11043 3361 11002
3359 11000 3346 11001
TIME...MOT...LOC 2301Z 351DEG 22KT 3323 11043
$$
HVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:00 PM MST, 1 hour 50 minutes earlier.
Area forecast discussion, Jul 27, 2:00 PM MST, 1 hour 50 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 200 PM MST WED JUL 27 2016 .SYNOPSIS... Despite lingering moisture across the region, strong high pressure will keep thunderstorm activity isolated for the next couple days as well as keeping temperatures unusually hot. As this high pressure system weakens by the end of the week, better moisture profiles will stream north throughout the state. In addition to bringing somewhat cooler temperatures, increased thunderstorm activity will impact the area through at least the beginning of next week. && .DISCUSSION... Latest WV imagery shows a well-defined moisture discontinuity between drier air across northern Arizona and moist air across southern AZ. Recent AMDAR flights out of KPHX shows steering flow out of the east and northeast around 10 kt. Model soundings indicate that northeasterly steering flow around the anticyclone to the north will increase to around 20 kt this afternoon, which will be favorable for storms to propagate out of the higher terrain and into the lower deserts. Earlier trends in the CAMs including the HRRR suggested a greater chance for convection in the lower deserts. Most recent trends are not as bullish, however latest satellite imagery does show towering CU developing directly upstream across the Mogollon Rim. Dewpoints remain above average, generally in the upper 50s and lower 60s. Another day of 110+ degrees (25th so far this year) is likely in Phoenix, which will produce MLCAPE between 500 and 1000 J/kg. Some CIN is evident in the latest observed soundings, though the expectation is that this will be mostly eroded once temperatures peak late this afternoon. Above normal PoPs are warranted for this evening across south- central Arizona and points to the east. The strongest storms will be capable of producing brief heavy rainfall, strong to severe wind gusts and small hail. Meanwhile, trajectory is not ideal for a big dust storm, though there is a discernible threat for blowing dust across mainly Pinal County. && .PREVIOUS DISCUSSION... Perhaps the most significant impact over the next 48 hours will be excessively hot conditions manifesting through southeast California and the Lower Colorado River Valley. In addition to strong heights aloft, ensemble means depict the H7 thermal ridge nearing the 99th percentile while best performing guidance suggests afternoon highs peaking near 115F in the population centers of El Centro, Blythe, and Parker today and Thursday. While this isn't the hottest weather of the summer thus far, it certainly will be dangerous for those outdoors during peak heating; and have issued an Excessive Heat Warning highlighting these larger population centers. All indications suggest Friday being a transition day where heights and temperatures aloft begin to deteriorate while more substantial deep moisture seeps north and west into a larger chunk of Arizona. Forecast soundings still only depict around 9 g/kg boundary layer mixing ratios, however the depth of this moisture may begin to reach above the H7 layer and deeper more organized outflow boundaries may become capable of initiating convection at lower elevations with these type of sounding profiles. Based on SREF probabilities and sounding appearance, not overly enthused about widespread rainfall Friday though it certainly looks like events occurring on Friday evening will set the stage for more activity over the weekend. At this time, its difficult to ascertain which specific day during a Saturday through Tuesday time frame would be more convectively active or provide the most significant impacts. However, all model indications point towards at least one of these days yielding well organized thunderstorms with the potential for isolated severe weather and flooding. Forecast soundings show sfc-H7 mixing ratios markedly improving to 11-12 g/kg while H5 temperature cool to around -6C yielding MLCapes 1000-1500 J/kg which would be readily released by any good inverted trough or deep combination of outflow boundaries. Certainly, there will also likely be one of these days where the environment become convectively overturned and contaminated leading to gross inactivity, though conceptually any one of these days justifies elevated POPs. && .AVIATION... South-Central Arizona Including KPHX, KIWA, and KSDL: The best chance of thunderstorms will be this evening between 5 and 8 PM as they track in from the east. Mainly light westerly component winds during the afternoon should turn easterly with gusts of 22 to 28 kts. with any early evening thunderstorms along with variable bkn cigs from 8 to 10K ft. Otherwise expect periodic mid to high level debris cloud cigs. Southeast California/Southwest Arizona including KIPL and KBLH: Expect mostly light to occasionally breezy southerly and westerly component winds along with typical diurnal shifts. Otherwise skies will be clear to partly cloudy with few to sct mid and occasionally bkn high clouds. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Saturday through Wednesday... A sequence of Monsoon disturbances from northwest Mexico will help to maintain demonstrable moisture flow over the region throughout the period. As a result, significant chances of scattered wetting rains from thunderstorms from the lower deserts to southern Gila county are expected every afternoon and evening. Maximum temperatures are expected to hold near to slightly below normal. Minimum humidities will range from 22 to 32 percent in the lower deserts to 33 to 50 percent from the Tonto foothills to the high country. Seasonably breezy south to southwest winds in the late afternoons are also likely. Overnight recoveries will be good to excellent. && .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...Excessive Heat Warning until 11 PM MST Thursday for AZZ020. CA...Excessive Heat Warning until 11 PM PDT Thursday for CAZ031>033. && Visit us on Facebook...Twitter...and at weather.gov/phoenix DISCUSSION...Hirsch PREVIOUS DISCUSSION...MO AVIATION...Sawtelle FIRE WEATHER...Sawtelle
In the hours before
Special weather statement, Jul 27, 2:43 PM MST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
243 PM MST WED JUL 27 2016
AZZ024-272230-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
243 PM MST WED JUL 27 2016
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL GILA COUNTY
UNTIL 330 PM MST
AT 241 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF SAN CARLOS...OR 19 MILES EAST OF GLOBE...MOVING
SOUTHWEST AT 18 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
GLOBE...SAN CARLOS...CLAYPOOL...
CUTTER AND CENTRAL HEIGHTS-MIDLAND CITY.
LAT...LON 3344 11022 3344 11032 3340 11035 3340 11041
3338 11045 3329 11046 3320 11041 3317 11053
3344 11087 3365 11048 3346 11020
TIME...MOT...LOC 2141Z 041DEG 24KT 3346 11046
JSThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 9:28 PM MST | Special Weather Statement | PSR | Pinal | 47 min |
| Jul 26, 9:47 PM MST | Special Weather Statement | PSR | Pinal | 73 min |
| Jul 26, 9:53 PM MST | Blowing Dust Advisory | PSR | 67 min | |
| Jul 27, 3:19 AM MST | Excessive Heat Warning | PSR | 44 hr | |
| Jul 27, 2:43 PM MST | Special Weather Statement | PSR | Gila | 47 min |
| Jul 27, 4:00 PM MST | Special Weather Statement | PSR | 30 min | |
| Jul 27, 4:49 PM MST | Special Weather Statement | PSR | 56 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.